Type 1 Brugada pattern ECG due to supra-therapeutic phenytoin level

BMJ Case Rep. 2016 Jun 28;2016:bcr2016214899. doi: 10.1136/bcr-2016-214899.

Abstract

Brugada syndrome is an inherited arrhythmogenic disease, characterised by a coved-type ST segment elevation in right precordial leads and an increased risk of sudden cardiac death due to ventricular arrhythmia. To unmask or exacerbate a Brugada ECG pattern, class IA or IC antiarrhythmic agents are used, and clinicians can predict sudden cardiac death in a high-risk patient. However, phenytoin, one of the class IB agents, may induce a Brugada pattern ECG at a supra-therapeutic level and this association has rarely been reported. We describe a case of a patient with a phenytoin level about twice as high as the therapeutic level, which led to the emergence of a type 1 Brugada pattern ECG. Awareness should be made between this important association of supra-therapeutic phenytoin level and type 1 Brugada pattern ECG because symptomatic Brugada syndrome can lead to sudden cardiac death.

Publication types

  • Case Reports

MeSH terms

  • Aftercare
  • Anticonvulsants / administration & dosage
  • Anticonvulsants / poisoning*
  • Brugada Syndrome / chemically induced*
  • Drug Overdose / psychology
  • Electrocardiography
  • Humans
  • Male
  • Memory Disorders / complications
  • Middle Aged
  • Phenytoin / administration & dosage
  • Phenytoin / poisoning*
  • Seizures / drug therapy

Substances

  • Anticonvulsants
  • Phenytoin